My name is Sharon. I have been diagnosed with BP II for over 10 years.
I have been married to the same man for the last 23 years (God love him) and have two children; a daughter who is 16 and a son who is 20.
I was stable on Abilify 15 mgs alone for about two and a half years and now things seemed to have gone awry again. My doc added 30 mgs of Cymbalta for five days and then increased it to 60 mgs but it put me in a mixed hypomanic state. My mood and energy rapidly switch back and forth on a daily basis. Is that possible for one's mood and energy to be so changeable in Bipolar Disorder? My doc then increased my Abilify to 20 mgs to try and get my mood more stable.
Does anyone here have experience with these meds that they would share their experience with me, good, bad, or otherwise? I know everyone reacts differently to different meds, just wondering what happened or helped you.
Thanks for listening and hope I can help someone too.
Sorry to hear your BPII has been acting-up. It's hard enough to cope with BP symptoms, but all the more so if you don't know what caused the shift from a stable state in to rapidly fluctuating moods, etc. Bipolar symptoms flare-up as a matter of course -- why this life-long disorder is "managed", not cured, but what you describe sounds extreme.
There is a term for this kind of cycling you describe, major shifts within a day, (ouch), and I think it's called "ultradian" (as opposed to regular "rapid cycling" -- related to how often one experiences manic or depressive episodes/cycles within a year.
It sound like your Cymbalta, and the dosage increase, may have been a bad trigger. It might not be a suitable Anti-D for you at all. So many people have bad reactions and/or a hard time adjusting to Anti-D's, so don't be discouraged if you have to try some different ones before you find the right one. I've had an anti-D flip me from depression into mania overnight (also called switching) and it's painful. I hope you get on your optimal meds cocktail soon and back to feeling better.
You would probably do yourself a favor to do some research on the effect fluctuating hormones have on BP in women, especially after age 40. Some pdocs don't address this, but having BP symptoms get worse in middle age is a well-known phenomenon, and hormones are right in the thick of it. Good Luck!
I have been on 15 mg of Abilify now for 6 months. I have experienced the same thing you are describing. In the course of a day I go from feeling like the worst person in the world or the most confident one. It is incredibly frustrating. I'd describe my mood as being erratic
I was on abilify a few years ago. It made my heart race and i would literally pace the room because I couldnt sit still. I went off of medication for 3 years to have my two beautiful boys and now im on celexa 10mg 300 mg of lithium 2x a day and .5 mg klonopin twice a day and I finally feel ok. The pregnancies and the time off of medicine were difficult to say the least. The guy I was dating when I was on abilify was convinced that abilify made him "high" and started stealing meds from me. He ended up in the hospital hallucinating. I'm scared of that stuff, but it works differently for different people i guess. I hope you find something that works for you.
Thanks all for the replies. I couldn't stand how I was feeling so my dr put me on Zyprexa to calm me down. 5mgs three times a day as needed. I am feeling a bit better but now more on the low side instead of flip flopping all over the place.
I also suffer from BPII, rapid cycling. What you are experiencing does sound like a bit of a rapid cycling specifier. In my experiences, Abilify is typically used in addition to an anti-depressant to treat BPII. However, anti-depressants by nature often increase manic symptoms. Consider researching some of the "mood stabilizers" that are out there. They are actually anti-convulsants but are being prescribed off-label (and the FDA is actually starting to add them to the label) in order to lengthen the duration between episodes, which seems to be what you are describing as being the major stressor. Commonly prescribed anti-convulsants are Trileptal, Tegretol, and Lamictal. Hope this gives a different insight.